Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 259, NWS Paducah, KY

June 17, 2011Mississippi County, Missouri; Fulton County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 17, 2011, 5:24 AM CDT for Mississippi County, Missouri; Fulton County, Hickman County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 5:24 AM CDT (10:24 UTC)
Expired
Jun 17, 2011, 5:44 AM CDT
In force
20 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, KY, Hickman County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 54 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2821 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
2.9
Supercell composite
25.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KPAH 171024
SVRPAH
KYC075-105-MOC133-171100-
/O.NEW.KPAH.SV.W.0259.110617T1024Z-110617T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
524 AM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...
  EASTERN FULTON COUNTY IN WESTERN KENTUCKY...
  SOUTHERN HICKMAN COUNTY IN WESTERN KENTUCKY...

* UNTIL 600 AM CDT.

* AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DORENA..AND MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DORENA...
  HICKMAN...
  CLINTON...
  CAYCE...
  FULGHAM...
  FULTON...

THIS INCLUDES THE PURCHASE PARKWAY BETWEEN EXITS 1 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3672 8883 3650 8882 3655 8933 3666 8932
TIME...MOT...LOC 1024Z 271DEG 37KT 3662 8923
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
815 
WWUS53 KPAH 171044
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
544 AM CDT FRI JUN 17 2011

KYC075-105-MOC133-171053-
/O.CAN.KPAH.SV.W.0259.000000T0000Z-110617T1100Z/
HICKMAN KY-MISSISSIPPI MO-FULTON KY-
544 AM CDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FULTON AND SOUTHERN
HICKMAN COUNTIES IN WESTERN KENTUCKY...AND SOUTH CENTRAL MISSISSIPPI
COUNTY IN SOUTHEAST MISSOURI IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING WEAKENED SIGNIFICANTLY AS IT 
MOVED INTO THE HICKMAN KENTUCKY AREA. THIS STORM NO LONGER POSES A 
THREAT OF SEVERE WEATHER.

LAT...LON 3672 8883 3650 8882 3655 8933 3666 8932
TIME...MOT...LOC 1043Z 271DEG 37KT 3661 8899

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:32 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 17, 3:32 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT FRI JUN 17 2011

.DISCUSSION...
GIVEN THE MORE DRAMATIC SHIFT BY THE SHORT RANGE NUMERICAL
GUIDANCE /NAMELY THE 00Z NAM-WRF AND THE 21Z...03Z SREF/ IN THE
EVOLUTION OF THE LOW AMPLITUDE MID-LEVEL RIDGE OVER THE WFO PAH
FORECAST AREA OVER THE WEEKEND...THE CURRENT FORECAST PACKAGE HAS
BEEN ADJUSTED TO REFLECT A WETTER SOLUTION THROUGH AT LEAST EARLY
SUNDAY.

THIS FORECAST IS FURTHER COMPLICATED BY THE MESOSCALE INTERACTIONS
EITHER ONGOING OR ANTICIPATED DURING THE NEXT 24-72 HOURS. TO
ILLUSTRATE THE POINT...THE MCS THAT IMPACTED NERN OK ABOUT 24
HOURS AGO MUTATED INTO A DECENT MCS OVER NERN AR/WRN TN/NRN MS
DURING THE DAY ON THURSDAY...MITIGATING/RETARDING THE NEWD FLOW OF
MOISTURE/INSTABILITY/LIFT INTO THE WFO PAH FORECAST AREA UNTIL
NOW. THE CURRENT CONVECTIVE ACTIVITY OVER SERN MO IS CLOSELY TIED
TO A SHARP WARM FRONTAL ZONE/MID-LEVEL VORTICITY AXIS EVIDENT OVER
SOUTH CENTRAL MO ON ALL OF THE 00Z FRIDAY MANDATORY UPPER LEVEL
CHARTS. IF IT WERE NOT FOR THE COLD POOL OVER NERN AR/WRN TN
DISRUPTING THE LOW LEVEL FLOW...MORE CONVECTION WOULD HAVE TAKEN
PLACE FURTHER EAST ACROSS THE WFO PAH FORECAST AREA.

FOR TODAY...MODIFIED POP/WX CHANCES TO REFLECT THE ANTICIPATED
EASTWARD MOVEMENT OF THE WARM FRONT BALANCED BY THE WANING IMPACT
OF THE COLD POOL/CLOUD COVER...ETC DURING THE MORNING
HOURS...PLACING THE HIGHEST POPS EAST OF THE MS RIVER DURING THE
AFTERNOON.

THE DIFFICULTY IN THE POP/WX FORECAST COMES TONIGHT AND EXTENDS
THROUGH EARLY SUNDAY...AS THE DEEPENING LOW OVER THE WESTERN U.S.
GRADUALLY BECOMES MORE ORGANIZED AND BUILDS THE RIDGE FURTHER
NORTH INTO THE WFO PAH FORECAST AREA...PROVIDING SOME CAPPING WITH
WARMER MID-LEVEL TEMPERATURES. THERE ARE A SERIES OF MINOR
RIPPLES/ SHORTWAVES/ EMBEDDED AND ROTATING AROUND THE BASE OF THE
WESTERN U.S TROUGH/LOW...AND WILL IMPEDE THE DEVELOPMENT OF THE
RIDGE. GIVEN THE INDUCED BAROCLINICITY ASSOCIATED WITH THESE
WAVES...THERE WILL LIKELY BE RUN TO RUN VARIATIONS IN THE
PLACEMENT OF CONVECTIVE ACTIVITY ACROSS THE WFO PAH FORECAST AREA.
FOR NOW...POP CHANCES HAVE BEEN INCREASED AND PUSHED BACK FURTHER
WEST...WITH THE LOWEST CHANCES ALONG THE EDGE OF BUILDING RIDGE
TOWARD THE END OF THE WEEKEND.

FOR MONDAY THROUGH TUESDAY...THE RIDGE SHOULD DOMINATE AND
MINIMIZE ANY MEASURABLE CHANCES FOR PRECIPITATION. BY
WEDNESDAY...THE LEADING INFLUENCE OF THE APPROACHING/EJECTING
WESTERN U.S. LOW SHOULD BEGIN TO IMPACT THE WFO PAH FORECAST AREA.

MAX/MIN TEMPERATURES AND DEWPOINTS WILL BE HARD TO PIN DOWN WITH
THE MESOSCALE INFLUENCES IN PLACED THIS WEEKEND. THEREFORE...IT
WOULD BE WISE TO EXPECT SOME SIGNIFICANT DEVIATIONS FROM FORECAST
TEMPERATURES IN THE VICINITY AND CORE OF MCS TRACKS THIS WEEKEND.

&&

.AVIATION...
WITH THE WARM FRONT ALREADY THROUGH ALL TAF SITES...WINDS...OUTSIDE
OF THUNDERSTORM OUTFLOWS...WILL GENERALLY BE SOUTH TO SOUTHWEST
THROUGH THE ENTIRE PERIOD. STRONGEST WIND SPEEDS WILL TYPICALLY BE
IN THE AFTERNOON AND NOT MORE THAN 10KTS SUSTAINED. WINDSPEEDS
TONIGHT WILL BE AROUND 5KTS...PLENTY ENOUGH TO PREVENT SIGNIFICANT
FOG DEVELOPMENT.

OTHERWISE...THE ONLY CONCERN TO AVIATION FOR THE 12Z TAFS WILL BE
THUNDERSTORMS. THUNDERSTORMS WILL FLIRT WITH KCGI AND KPAH BY
SUNRISE THIS MORNING...AND THEN GENERALLY SHIFT TOWARD THE NORTHEAST
AND KOWB/KEVV FOR FRIDAY AFTERNOON AND NIGHT. THERE IS SOME SIGNAL
FOR A NOCTURNAL CONVECTIVE SYSTEM TO MOVE THROUGH THE ENTIRE AREA
LATE TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/FIRE WEATHER...DRS
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Jun 17, 4:32 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT FRI JUN 17 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS OVER EXTREME SOUTHEAST MISSOURI...NEAR THE
BOOT HEEL...AND INTO EXTREME SOUTHWEST KENTUCKY MAY PRODUCE LARGE
HAIL AND GUSTY WINDS BEFORE DAYBREAK TODAY.

THE STORM PREDICTION CENTER HAS POSTED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND WEST OF A LINE FROM POPLAR BLUFF AND CAPE
GIRARDEAU MISSOURI...ONWARD TO WEST FRANKFORT AND WEST SALEM IN
SOUTHERN ILLINOIS. THE MAIN HAZARDS WITH ANY THUNDERSTORMS WOULD
BE LARGE HAIL AND DAMAGING WINDS. THE TIME PERIODS OF GREATEST
CONCERN WOULD BE FROM LATE MORNING TO EARLY AFTERNOON TODAY...THEN
AGAIN JUST BEFORE DAYBREAK SATURDAY MORNING.

SECONDARY HAZARDS FOR ANY THUNDERSTORMS TODAY OR TONIGHT WILL BE
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
STORMS FOR MOST OF THE OUTLOOK AREA...WITH THE POSSIBLE EXCEPTION
OF THE SOUTHERN BORDER COUNTIES OF SOUTHEAST MISSOURI AND WEST
KENTUCKY...FOR SATURDAY AND SUNDAY. THE MAIN HAZARD WILL BE
DAMAGING WIND GUSTS FROM CLUSTERS OF THUNDERSTORMS...WITH SECONDARY
HAZARDS TIED TO DAMAGING HAIL AND FREQUENT LIGHTNING.

ON SATURDAY...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY MAY GUST AS HIGH
AS 30 MPH DURING THE LATE MORNING AND AFTERNOON HOURS...ESPECIALLY
ACROSS PARTS OF WEST KENTUCKY...SOUTHERN ILLINOIS AND EXTREME
SOUTHEAST MISSOURI. A LAKE WIND ADVISORY MAY BE NEEDED.

HEAT INDEX VALUES WILL LIKELY REACH INTO THE 100 TO 105 DEGREE
RANGE ACROSS THE DELTA REGION OF SOUTHEAST MISSOURI...AND
ADJACENT SECTIONS OF EXTREME SOUTHWEST KENTUCKY AND ILLINOIS
BETWEEN NOON AND 8 PM ON SATURDAY. IN ADDITION...HEAT INDEX VALUES MAY HOVER
AROUND 100 DEGREES MONDAY AFTERNOON ACROSS MOST OF THE OUTLOOK
AREA...OUTSIDE OF THUNDERSTORM ACTIVITY.

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND THURSDAY.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND AGAIN ON SATURDAY
AND SUNDAY.

SMITH

In the hours before

Local storm report, Jun 17, 3:21 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             HENDRICKSON             36.90N 90.47W
06/17/2011  M1.00 INCH       BUTLER             MO   TRAINED SPOTTER

&&

K SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:17 AM CDTSevere Thunderstorm WarningPAHButler, Wayne28 min
Jun 17, 7:19 AM CDTSevere Thunderstorm WarningPAHLivingston41 min
Jun 17, 8:51 AM CDTSevere Thunderstorm WarningPAHCalloway12 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.